Type of Spiritual Experience
A description of the experience
Rev Neurol 2006 Nov 16-30;43(10):603-9. [Neurotoxic effects induced by the topical administration of cycloplegics. A case report and review of the literature]. [Article in Spanish] Jiménez-Jiménez FJ et al Departamento de Medicina-Neurología, Hospital Príncipe de Asturias, Universidad de Alcalá, Alcalá de Henares, Madrid, Spain. firstname.lastname@example.org
INTRODUCTION: We report a patient who developed an acute confusional state with hallucinations after exposure to cycloplejic eye drops, and review the current literature regarding neurotoxicity due to this type of eye drops.
CASE REPORT: A 61 year-old man who developed in two occasions confusion, disorientation and vivid visual hallucinations following exposure to a cyclopejic eye drop containing atropine 2%, scopolamine 0.5% and phenylephrine 4%. We performed a literature search regarding neurological complications of cycloplegic eye drops using the PubMed Database and the services of the Virtual Library 'Agencia Lain Entralgo'. The clinical features of all reports in which the original document was obtained are analyzed and summarized. We have summarized the clinical features of 29 patients with neurotoxicity due to cyclopentolate, 19 to atropine, 18 to scopolamine, 7 to homatropine, and 2 to tropicamide. Our patient should be the fourth reported in Spain, being the offending drug in the four cases the same eye drop. The most commonly reported symptoms are visual hallucinations, behavioral disorders/acute psychosis, alterations of consciousness/confusion, restlessness/hyperactivity, ataxia and speech disorders. Many of the patients reported are children and elder. There have been reported some fatal cases, specially related with atropine.
CONCLUSIONS: Neurotoxicity related with anticholinergic effects of cycloplegic agents is not infrequent, although it is not well known in our setting; and can cause death in some cases. Exposure to these drugs should be taken in account in the differential diagnosis of acute confusional syndromes.
The source of the experiencePubMed
Concepts, symbols and science items
Activities and commonsteps
OverloadsEye disease treatments
Blindness, macular degeneration and other sight impairment